Levothyroxine side effects?

Hi there, my GP has started me on Levothyroxine 25mcg a day first thing in the morning.

I took my first dose yesterday and the muscles in my hand/thumb begun to twitch. I can't exactly say that it hurt but it was just more the fact it bothered me.

Also I took today's dose at the same time, again on an empty stomach and I had very bad stomach cramps later on tonight. I put it down to a painful period as it hasn't yet started and is due, but then I had an urgency to go to the loo within 5 minutes after the cramps and I had very bad diarrhoea! Is this a side effect or am I given too much T4? One thing I did notice before all of this was that I did begin to get very thirsty and drank like a fish, so can the T4 dehydrate you? Should I be increasing my water intake and will my body adjust to the T4 if that's what's causing this?

I didn't think I could develop side effects to the T4 so soon, so if anyone has any ideas please let me know as I can maybe raise this problem with the doctor.

Thanks!! x

2 Replies

  • Hi Blossom,

    25mcg is a very small dose. It sounds like you've had an acute illness, perhaps caused by something you ate being contaminated by bacteria. You could buy some Dioralyte sachets to rehydrate and make yourself feel better. When you have diarrhoea, Dioralyte allows you to rehydrate more effectively than just drinking lots of water.

    Hopefully, none of your symptoms were caused by the tablets and it's just a coincidence. The diarrhoea will probably stop within the next couple of days. If symptoms continue you'll need to consult your doctor to find the cause. Let us know how you're doing.

  • Hi bobbin, 

    I thought it seemed a bit too soon for the t4 to have done anything and was a bit of a coincidence! I have some rehydration solution somewhere and I'll give that a go and let you know how this goes.

    Thanks for your answer! x

You may also like...